Connecticut, 2006

Flood in Connecticut, January 18 to 21, 2006

January 18 to 21, 2006 · NWS ALY · 1 event in 1 county or zone

1 flood, as filed by the National Weather Service.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Albany, NY wrote its last area forecast discussion before the first event at Jan 18, 4:40 PM EST, 5 minutes earlier.

Area forecast discussion, Jan 18, 4:40 PM EST, 5 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE ALBANY NY
440 PM EST WED JAN 18 2006

.SYNOPSIS...
THE LOW PRESSURE SYSTEM RESPONSIBLE FOR THE HEAVY RAIN AND STRONG
WINDS WILL MOVE TO OUR NORTHEAST TONIGHT. COLDER AIR WILL BE USHERED
IN BY GUSTY WESTERLY WINDS THIS EVENING...CHANGING ANY  LINGERING
RAIN TO SNOW SHOWERS. HIGH PRESSURE WILL BEGIN TO BUILD IN
TONIGHT...HOWEVER SNOW SHOWERS WILL LINGER OVER THE HILLS AND
MOUNTAINS TO THE NORTH AND WEST OF THE CAPITAL DISTRICT. HIGH
PRESSURE WILL DOMINATE OUR WEATHER THURSDAY WITH DRY WEATHER AND
ABOVE AVERAGE TEMPERATURES. A WEAK SYSTEM WILL BRING SCATTERED
SHOWERS ACROSS THE ADIRONDACKS FRIDAY. ANOTHER STORM MOVING INTO THE
NORTHEAST ON SATURDAY WILL PROBABLY BRING ANOTHER ROUND OF RAIN. THE
RAIN MAY CHANGE TO SNOW NORTH OF THE MOHAWK VALLEY SATURDAY NIGHT.

&&

.SHORT TERM (TONIGHT THROUGH SATURDAY)...
SHARP BACK EDGE TO STEADY PRECIP SHIELD MOVING ACROSS EASTERN
ZONES...AND WILL BE EAST OF THE FORECAST AREA BY EARLY EVENING. WILL
DROP FLOOD WATCH WITH RAIN HAVING ENDED...BUT MANY RIVER POINTS
STILL ABOVE FLOOD AND WILL HANDLE WITH RIVER FLOOD WARNINGS. SEE
HYDRO SECTION FOR FURTHER DETAILS. WIND ADVISORY FOR HIGHER
ELEVATIONS WILL CONTINUE THRU THE EVENING...WITH WIND SPEEDS
DECREASING AFTER MIDNIGHT.

ONLY REAL CHANCE FOR ADDITIONAL PRECIP OVERNIGHT WILL BE ACROSS
MOHAWK VALLEY/WESTERN DACKS...BUT WILL BE IN THE FORM OF SNOW. WILL
ACTUALLY HAVE SOME BRIEF LAKE EFFECT SNOW OVERNIGHT MAINLY ACROSS
NORTHERN HERKIMER AND WESTERN HAMILTON. LAKE TEMPS STILL IN THE
UPPER 30S...WITH H85 TEMPS COOLING TO AROUND -11C WITH 270 DEGREE
BLAYER FLOW. SO THERE WILL BE CONDITIONAL INSTABILITY. WILL MENTION
MINOR ACCUMULATIONS IN THESE AREAS...WITH THE MOST IN NORTHERN
HERKIMER (ONLY 1-3 INCHES).

INVERSION SIGNIFICANTLY LOWERS BY THUR MORNING...WHICH WILL END ANY
LINGERING SNOW SHOWERS. IT WILL BE DRY WITH ZONAL FLOW ALOFT ON
THUR...AND WE SHOULD SEE SOME SUNSHINE. TEMPS WILL CONTINUE TO BE
WARM WITH THE ABSENCE OF COLD AIR BEHIND TODAYS SYSTEM. HIGH TEMPS
IN THE 40S WILL OCCUR IN MOST VALLEY LOCALS.

THUR NIGHT INTO FRI...A WEAK SFC LOW WILL MOVE FROM THE MIDWEST
NORTHEASTWARD THRU THE WESTERN GREAT LAKES AND INTO SOUTHERN CANADA.
THIS IS NOT A FAVORABLE TRACK FOR PRECIP IN OUR AREA. WITH WEAK
TRAILING SFC TROF...THERE MAY BE A FEW LIGHT RAIN/SNOW SHOWERS
ACROSS MOHAWK VALLEY/ADIRONDACKS. WILL CONTINUE TO MENTION CHANCE
POPS IN THESE AREAS WITH DRY CONDS ELSEWHERE...BUT WITH MOSTLY
CLOUDY SKIES. TEMPS WILL RUN A FEW DEGREES WARMER...WITH MID TO
UPPER 40S THE RULE IN MOST VALLEYS.

NEXT CHANCE OF WIDESPREAD PRECIP ARRIVES DURING THE DAY
SATURDAY...AS A WEAK SFC LOW AND ASSOC UPR LVL TROF MOVES THRU THE
REGION. LOTS OF UNCERTAINTY AT THIS POINT WITH THE STORM TRACK...BUT
INDICATIONS ARE FOR A FAIRLY LIGHT QPF EVENT...WHICH IS GOOD NEWS IN
TERMS OF FLOODING CONCERNS. PTYPE LOOKS TO BE MAINLY RAIN...POSSIBLY
A RAIN/SNOW MIX UP NORTH.

&&

.LONG TERM (SATURDAY NIGHT THROUGH WEDNESDAY)...
+NAO AND -PNA PATTERN TO CONTINUE THROUGH THE EXTENDED PERIOD. THIS
WILL MEAN CONTINUED ABOVE AVERAGE TEMPS ACROSS ERN NY/WRN NENG.
STILL NO ARCTIC AIR TO BE FOUND IN MREF SOLUTION THRU AT LEAST THE
MIDDLE OF NEXT WEEK. AS OF NOW IT LOOKS LIKE TWO SYSTEMS WILL
POTENTIALLY AFFECT OUR REGION. FIRST SYSTEM WILL BE LATE SAT INTO
SAT NIGHT...WITH ANOTHER LESS CERTAIN SYSTEM LATE MON INTO MON NIGHT
TIME FRAME. LOOKS LIKE MAINLY RAIN FOR SAT EVENT...WITH A POSSIBLE
RAIN/SNOW MIX ACROSS ADIRONDACKS. FORTUNATELY QPF LOOKS MUCH LIGHTER
THAN TODAYS RAINFALL EVENT...WITH PWAT ANOMALIES FORECAST TO BE +1
TO 2 STDEV INSTEAD OF +3 TO 4. AT THIS TIME ONE HALF INCH OR LESS OF
LIQUID PRECIP EXPECTED. MON SYSTEM LOOKS EVEN WEAKER...WITH A TRACK
TO OUR SOUTH. SO IF WE HAVE ANY PRECIP...IT SHOULD BE MAINLY SNOW.

&&

.AVIATION...
MVFR-VFR IMPROVING TO WIDESPREAD VFR THIS EVENING. GUSTY W-NW WINDS
THROUGH THE OVERNIGHT WITH STRONGEST ACROSS THE HIGHER TERRAIN AND
DOWN THE MOHAWK VALLEY. COLDER AIR BEING BROUGHT IN ON WESTERLY
WINDS WITH RAIN MIXING WITH AND CHANGING SNOW.

&&

.HYDROLOGY...
FLOODING OCCURRING AT NUMEROUS FORECAST POINTS ALONG RIVERS AND
STREAMS MAINLY ACROSS THE CATSKILLS...MID HUDSON VALLEY INTO WESTERN
NEW ENGLAND WITH WIDESPREAD MINOR URBAN AND SMALL STREAM FLOODING
ACROSS THE REGION. REFER TO FLOOD WARNINGS AND STATEMENTS AND OUR
ADVANCED HYDROLOGIC PREDICTION SERVICES WEB PAGE FOR DETAILS. IN
GENERAL...1 TO 2 INCHES OF RAINFALL TODAY WITH 2 TO 3 INCHES AND
ISOLATED 4 INCHES AMOUNTS ACROSS THE CATSKILLS. RAIN MOVING OFF TO
EAST AND COLDER AIR MOVING IN TONIGHT WITH SLOW RUNOFF. MINOR
FLOODING WILL LIKELY CONTINUE INTO THE WEEKEND ALONG THE HOUSATONIC
RIVER IN THE FALLS VILLAGE AREA. AT THIS TIME...THE PRECIPITATION
AMOUNTS FOR THIS WEEKEND SHOULD BE LIGHT AND FLOODING IS NOT
ANTICIPATED.

&&

.ALY WATCHES/WARNINGS/ADVISORIES...
CT...WIND ADVISORY FOR CTZ001 UNTIL MIDNIGHT THURSDAY.
MA...WIND ADVISORY FOR MAZ001-025 UNTIL MIDNIGHT THURSDAY.
NY...WIND ADVISORY FOR NYZ032-033-038-039-041-042-047-048-051-054-
     058-061-063-082-083 UNTIL MIDNIGHT THURSDAY.
VT...WIND ADVISORY FOR VTZ013>015 UNTIL MIDNIGHT THURSDAY.
&&

SYNOPSIS...JPV
SHORT TERM...JPV
LONG TERM...JPV
AVIATION...IAA
HYDROLOGY...IAA
Hazardous weather outlook, Jan 18, 2:25 PM EST, 2 hours 20 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE ALBANY NY
225 PM EST WED JAN 18 2006

CTZ001-MAZ001-025-NYZ038-039-047-048-051-054-058-061-063-
VTZ013>015-191200-
NORTHERN LITCHFIELD-NORTHERN BERKSHIRE-SOUTHERN BERKSHIRE-
SOUTHERN HERKIMER-SOUTHERN FULTON-SCHOHARIE-WESTERN SCHENECTADY-
WESTERN ALBANY-EASTERN RENSSELAER-WESTERN GREENE-EASTERN COLUMBIA-
WESTERN ULSTER-BENNINGTON-WESTERN WINDHAM-EASTERN WINDHAM-
225 PM EST WED JAN 18 2006

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE WESTERN MOHAWK
VALLEY...SCHOHARIE VALLEY...HELDERBERGS...EASTERN CASTKILLS...
TACONICS...BERKSHIRES...SOUTHERN VERMONT AND LITCHFIELD HILLS.

.DAY ONE...THIS AFTERNOON AND TONIGHT...
A FLOOD WATCH IS IN EFFECT UNTIL 5 PM TODAY. A WIND ADVISORY IS IN
EFFECT UNTIL MIDNIGHT TONIGHT. REFER TO THE FLOOD WATCH AND
WEATHER MESSAGE STATEMENTS FOR DETAILS.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY...
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...
SKYWARN SPOTTER ACTIVATION IS NOT ANTICIPATED. HOWEVER...RELAY ANY
REPORTS OF FLOODING AND OR WIND DAMAGE TO THE NATIONAL WEATHER
SERVICE.

NYZ032-033-041-042-082-083-191200-
NORTHERN HERKIMER-HAMILTON-NORTHERN SARATOGA-NORTHERN WARREN-
NORTHERN FULTON-SOUTHEAST WARREN-
225 PM EST WED JAN 18 2006

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE SOUTHERN ADIRONDACKS AND
LAKE GEORGE SARATOGA REGION.

.DAY ONE...THIS AFTERNOON AND TONIGHT...
A WIND ADVISORY IS IN EFFECT UNTIL MIDNIGHT TONIGHT. REFER TO THE
WEATHER MESSAGE STATEMENT FOR DETAILS.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY...
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...
SKYWARN SPOTTER ACTIVATION IS NOT ANTICIPATED. HOWEVER...RELAY ANY
REPORTS OF WIND DAMAGE TO THE NATIONAL WEATHER SERVICE.

CTZ013-NYZ040-043-049-050-052-053-059-060-064>066-084-191200-
SOUTHERN LITCHFIELD-MONTGOMERY-NORTHERN WASHINGTON-
EASTERN SCHENECTADY-SOUTHERN SARATOGA-EASTERN ALBANY-
WESTERN RENSSELAER-EASTERN GREENE-WESTERN COLUMBIA-EASTERN ULSTER-
WESTERN DUTCHESS-EASTERN DUTCHESS-SOUTHERN WASHINGTON-
225 PM EST WED JAN 18 2006

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE EASTERN MOHAWK
VALLEY...CAPITAL DISTRICT...MID HUDSON VALLEY AND SOUTHERN
LITCHFIELD COUNTY.

.DAY ONE...THIS AFTERNOON AND TONIGHT...
A FLOOD WATCH IS IN EFFECT UNTIL 5 PM THIS TODAY. REFER TO THE
FLOOD WATCH STATEMENT FOR DETAILS.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY...
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...
SKYWARN SPOTTER ACTIVATION IS NOT ANTICIPATED. HOWEVER...RELAY ANY
REPORTS OF FLOODING TO THE NATIONAL WEATHER SERVICE.

In the hours before

Local storm report, Jan 18, 10:53 AM EST, 5 hours 52 minutes before
NEW YORK STATEWIDE POLICE INFORMATION NETWORK

TROOP K

1050AM     WED JAN 18 2006

#1 0000001 000

KOSS WLSR APTS

00035    FILE 28   PD TOWN OF OSSINING NY0597300             JAN 18-06

TO       APB

ROAD CONDITION REPORT FOR 1/18/06 TIME:1033HRS

COUNTY AFFECTED:WESTCHESTER

CONDITIONS:ROAD CLOSED DUE TO TREES LEANING ON WIRES

ROADS CLOSED: NORTHERN END OF NORTH STATE ROAD BRIARCLIFF MANOR

ANTICIPATED RETURN TO NORMAL CONDITIONS:1/18/06 TIME:UNK

SUGGESTED ALTERNATE ROUTE:ROUTE 100 TO STATE HIGHWAY 9A

AUTH LT BUSCHE/SENT SAUSEDO              1050HRS

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 flood. Local standard time, as filed.

Flood, Southern Litchfield

When
January 18, 4:45 PM EST to January 21, 1:45 PM EST
Where
Southern Litchfield forecast zone
Reported by
OFFICIAL NWS OBS.
Coordinates
41.800, -72.300

Flooding occurred on the Housatonic River at Stevenson January 18 into January 21. Flood stage is 11.0 feet. A flood crest of 14.13 feet occurred on January 19, at 3:00 AM.

What these are

Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Connecticut in 2006Every state in 2006This day in weather historyWarnings in Connecticut, January 2006

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5489098.